Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Des Moines, IA

April 10, 2001Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2001, 4:07 PM CDT for Cass County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 4:07 PM CDT (21:07 UTC)
Expired
Apr 10, 2001, 4:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IA

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:16 PM CDTHail 1Atlantic, IA
Apr 10, 4:16 PM CDTHail 0.88Atlantic, IA
Apr 10, 4:18 PM CDTHail 1.75Lewis, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 102107
SVRDSM
IAC029-102145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 445 PM CDT

* AT 406 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF ATLANTIC TO
  GRISWOLD...OR FROM 40 MILES EAST OF COUNCIL BLUFFS TO 40 MILES EAST
  OF COUNCIL BLUFFS...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ATLANTIC AROUND 420 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4148 9515 4117 9515 4117 9472 4151 9472

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:45 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 10, 3:45 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE APR 10 2001

BUSY WITH SVR WX, SO WL HIT HIGHLIGHTS.  OPTED TO GO MORE IN LINE
WITH AVN ON FCST AS NGM SEEMS TOO QUICK WITH DRY AIR AND ETA TO
SLOW.  AVN DID DECENT JOB ON SIM STTN SAT AS WELL.  TSTMS SPRDG INTO
CWA ATTM AND WL CONT TO INC.  FFA ENTIRE CWA TNGT AND WED WITH 1 TO
2 INCH OF QPF LKLY TO CAUSE DECENT FLOODING.  GUID TEMPS LK RSNBL
AND WENT WITH FOR MST PART.
DSM ++411   ALO ++731

.DSM...NONE FFA ENTIRE CWA THRU WED.
MS APR 01

In the hours before

Special weather statement, Apr 10, 12:07 PM CDT, 4 hours before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT TUE APR 10 2001

A WARM FRONT ACROSS NORTHERN KANSAS THROUGH CENTRAL MISSOURI WILL
LIFT NORTH THIS AFTERNOON AND WILL MOVE INTO SOUTHERN IOWA BY
THIS EVENING AND INTO NORTHERN IOWA BY WEDNESDAY MORNING. WARM MOIST
UNSTABLE AIR WILL BE LIFTED OVER THE WARM FRONT. SHEAR AND
INSTABILITY VALUES WILL BE MARGINAL...WITH THE BEST THREAT FOR
SEVERE STORMS SOUTH OF INTERSTATE 80. ABUNDANT GULF MOISTURE AND A
STRONG LOW LEVEL JET WILL ACT TO ENHANCE RAINFALL AMOUNTS IN
ORGANIZED CONVECTION OVERNIGHT...THUS INCREASING THE THREAT OF
LOCALIZED HEAVY RAIN AND POSSIBLE FLOODING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ006-007-016-017-025>028-036>039-111100-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...IOWA FALLS...MASON CITY...WATERLOO...
WAVERLY AND WEBSTER CITY
1207 PM CDT TUE APR 10 2001

* EVENT TIMING... AFTER 500 PM

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ004-005-015-023-024-033>035-111100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND FORT DODGE
1207 AM CDT TUE APR 10 2001

* EVENT TIMING... BEGINNING FROM 100 PM TO 300 PM

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ044>047-057>060-070>073-081>084-092>095-111100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
1207 PM CDT TUE APR 10 2001

* EVENT TIMING... BEGINNING BETWEEN 100 PM AND 300 PM

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ048>050-061-062-074-075-085-086-096-097-111100-
APPANOOSE-DAVIS-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-
STORY-TAMA-WAPELLO-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA
1207 PM CDT TUE APR 10 2001

* EVENT TIMING... AFTER 400 PM

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

$$>
MS APR 01
Local storm report, Apr 10, 2:50 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 PM    GRISWOLD                  IA   1 INCH HAIL
04/10/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0100 PM    GRISWOLD                  IA   1.75 INCH HAIL
04/10/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 PM    GRISWOLD                  IA   1.75 INCH HAIL
04/10/01   CASS                           REPORTED BY MEDIA.

0110 PM    CUMBERLAND                IA   1 INCH HAIL
04/10/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0135 PM    BRIDGEWATER               IA   1 INCH HAIL
04/10/01   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0137 PM    BRIDGEWATER               IA   1 INCH HAIL
04/10/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:34 PM CDTSevere Thunderstorm WarningDMXCass41 min
Apr 10, 1:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass43 min
Apr 10, 3:30 PM CDTSevere Thunderstorm WarningDMXWarren20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.